On my personal blog about opioid dependence I often respond to specific questions about buprenorphine or addiction.  I would like to invite questions from readers here as well, using the ‘comments’ section.

Specific questions or comments can generate an interesting give and take that in the end becomes quite informative—for all of us, myself included.  Just remember to be careful with disclosure of personal information.  When in doubt, don’t disclose, as information placed on the internet can never be completely removed!

I’ll provide an example of the type of exchange I’m suggesting, using a question that I received a day or two ago.

The question:

I was recently diagnosed with central sleep apnea. (During sleep apnea, a person stops breathing for periods of time ranging from seconds to minutes.  People with the disorder typically awake hundreds of times per day when the oxygen tension in the bloodstream drops to dangerous levels, causing a surge of adrenaline that causes wakening.  The condition can arise from central i.e. brain abnormalities or from obstructions of the airway including large tonsils, a small jaw, obesity, or a large soft palate.  Risks from sleep apnea include stroke and even death.)  If I taper off of Suboxone will the condition improve?  I have reduced my daily dose of buprenorphine from 24MG a day down to my current 4-8 mg per day.

My answer:

Opioids reduce the body’s response to carbon dioxide, the primary stimulus that drives respiration.  This affect on respiration is why the usual cause of death during overdose is from cardiac arrest secondary to respiratory failure.  The drive to breathe is reduced to such an extent that the level of oxygen drops to levels that cause a heart attack or a lethal arrhythmia.

People with central or obstructive sleep apnea are at increased risk of death when taking opioids, as there are then two factors that interact to impair respiratory drive.

I would think that a person with sleep apnea taking buprenorphine should be on a dose of 8-16 mg per day or none at all.  Buprenorphine, a partial opioid agonist, is different from opioid agonists because of the ceiling effect.  Above the ceiling dose of buprenorphine, the brain receives a constant amount of opioid effect, allowing the brain to become completely tolerant to that effect.  Once the brain has become completely tolerant, the effects on respiration (and on how the person feels) are as if there is no opioid effect at all.

On the other hand, lower doses of buprenorphine have actions similar to those of opioid agonists (like oxycodone, for example), where the opioid effects vary with dose.  The effects on respiratory drive increase after each dose and then decrease between doses.  That variation prevents the brain from developing full tolerance to the effects.  This lack of tolerance would be a more dangerous setting for a person with sleep apnea– central or obstructive.

There would be times when the person is subject to an opioid effect (with a decreased response to carbon dioxide) and times when the person is not experiencing that effect.  The danger would be magnified If the person combined buprenorphine with another respiratory depressant, say a sleeping pill.

This case may be weighted with a bit too much pharmacology and physiology for this particular column, but I’ll try to keep things relevant to addiction and psychology going forward.

 


Comments


View Comments / Leave a Comment

This post currently has 14 comments.
You can read the comments or leave your own thoughts.






    Last reviewed: 28 Dec 2010

APA Reference
Junig, J. (2010). Suboxone and Sleep Apnea. Psych Central. Retrieved on August 21, 2014, from http://blogs.psychcentral.com/epidemic-addiction/2010/12/suboxone-and-sleep-apnea/

 

 

Subscribe to this Blog: Feed

Recent Comments
  • M. Semc: What great , helpful article!! I really would like that lot of people alike me on klonopin withdrawal had ha...
  • M. Semc: What great , helpful article!! I really would like that lot of people alike me on klonopin withdrawal had ha...
  • J.T. Junig, MD, PhD: Thanks for your nice comments, Carla!
  • Carla: What a great read here! I have had and have lower back chronic pain and to be honest the way it’s hard...
  • J.T. Junig, MD, PhD: I am concerned by your comments. Intravenous drug use has become fairly common, but continues to...
Subscribe to Our Weekly Newsletter

Find a Therapist
Enter ZIP or postal code



Users Online: 12240
Join Us Now!